Alert archive / Pennsylvania / Tornado Warnings in 2023
Tornado Warning 4, NWS State College, PA
NWS State College, PA issued this tornado warning at Jul 2, 2023, 3:43 PM EDT for Dauphin County, Perry County, Pennsylvania. It was in force for 32 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2023, 3:43 PM EDT (19:43 UTC)
- Expired
- Jul 2, 2023, 4:15 PM EDT
- In force
- 32 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Dauphin County, PA, Perry County, PA
The radar
The State College radar (KCCX), 102 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 3:44 PM EDT | TORNADO | 1 Se Liverpool, PA | NWS survey confirms a brief EF-0 tornado occurred in Millersburg PA downing trees on Route 147 and Shippen Dam Rd. Est max wind 75 mph. Length 0.91 mi. Width 50 yds. |
| Jul 2, 3:50 PM EDT | TSTM WND DMG | Liverpool, PA | Photos of tree with a snapped trunk. Time estimated by radar. |
| Jul 2, 3:50 PM EDT | TSTM WND DMG | Liverpool, PA | Photos of tree with a snapped trunk. Time estimated by radar. |
| Jul 2, 3:57 PM EDT | TSTM WND DMG | 3 Sw Berrysburg, PA | Reports of multiple trees down in Upper Paxton and Mifflin Townships. Time estimated by radar. |
| Jul 2, 3:57 PM EDT | TSTM WND DMG | 3 Sw Berrysburg, PA | Reports of multiple trees down in Upper Paxton and Mifflin Townships. Time estimated by radar. |
| Jul 2, 4:00 PM EDT | FUNNEL CLOUD | Elizabethville, PA | Funnel cloud reported for about 15-20 seconds. |
| Jul 2, 4:00 PM EDT | FUNNEL CLOUD | Elizabethville, PA | Funnel cloud reported for about 15-20 seconds. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
492
WFUS51 KCTP 021943
TORCTP
PAC043-099-022015-
/O.NEW.KCTP.TO.W.0004.230702T1943Z-230702T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
343 PM EDT Sun Jul 2 2023
The National Weather Service in State College PA has issued a
* Tornado Warning for...
Northwestern Dauphin County in south central Pennsylvania...
Northeastern Perry County in south central Pennsylvania...
* Until 415 PM EDT.
* At 342 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Millersburg, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Elizabethville around 400 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Berrysburg, Liverpool and Enders.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4048 7677 4052 7702 4056 7704 4060 7701
4061 7690 4061 7676
TIME...MOT...LOC 1942Z 274DEG 24KT 4056 7698
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DeVoir/Guseman/Colbert2 follow-up statements
102
WWUS51 KCTP 021955
SVSCTP
Severe Weather Statement
National Weather Service State College PA
355 PM EDT Sun Jul 2 2023
PAC099-022004-
/O.CAN.KCTP.TO.W.0004.000000T0000Z-230702T2015Z/
Perry PA-
355 PM EDT Sun Jul 2 2023
...THE TORNADO WARNING FOR NORTHEASTERN PERRY COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of Perry County, and the warning has been cancelled for eastern
Perry County.
LAT...LON 4048 7677 4052 7694 4054 7693 4057 7693
4061 7690 4061 7676
TIME...MOT...LOC 1954Z 274DEG 24KT 4055 7687
$$
PAC043-022015-
/O.CON.KCTP.TO.W.0004.000000T0000Z-230702T2015Z/
Dauphin PA-
355 PM EDT Sun Jul 2 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
NORTHWESTERN DAUPHIN COUNTY...
At 354 PM EDT, a severe thunderstorm capable of producing a tornado
and 1 inch diamter hail was located over Elizabethville, moving east
at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Elizabethville around 400 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Berrysburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4048 7677 4052 7694 4054 7693 4057 7693
4061 7690 4061 7676
TIME...MOT...LOC 1954Z 274DEG 24KT 4055 7687
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DeVoir/Guseman/Colbert651
WWUS51 KCTP 022012
SVSCTP
Severe Weather Statement
National Weather Service State College PA
412 PM EDT Sun Jul 2 2023
PAC043-022021-
/O.EXP.KCTP.TO.W.0004.000000T0000Z-230702T2015Z/
Dauphin PA-
412 PM EDT Sun Jul 2 2023
...THE TORNADO WARNING FOR NORTHWESTERN DAUPHIN COUNTY WILL EXPIRE AT
415 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.
LAT...LON 4048 7677 4052 7694 4054 7693 4057 7693
4061 7690 4061 7676
TIME...MOT...LOC 2011Z 274DEG 24KT 4054 7673
$$
DeVoirWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 2:44 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 2, 2:44 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service State College PA 244 PM EDT Sun Jul 2 2023 .SYNOPSIS... A slow moving upper level trough over the midwest will push through Pennsylvania early next week. High pressure will build over the region for the middle of the week, then a cold front is likely to push into the area next Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Mid level shortwave tracking through Central and NC Mountains at mid afternoon with meager lapse rates across central and northern PA. Farther south, clouds and less than impressive llvl lapse rates continue to hinder development of more intense convection, despite MUCAPEs exceeding 2000 J/kg over my southeast. It doesn't appear the inhibition will be overcome anytime soon, as a promising cluster of storms that developed west of Martinsburg WV predictably propogated E then SE into the most unstable air mass before weakening west of Baltimore. It isn't until you get to far southwest Virginia where deep convection is occurring. For the balance of the afternoon and evening, we'll continue to see fairly widespread showers across central and northern PA with embedded heavy downpours. Increasing bulk shear should help to maintain progressive cells, but similar to Saturday we'll watch for rates in urban areas for potential drainage problems. FF guidance over my area is lowest over the Endless Mountain region, making it more susceptible than other areas for locally heavy rainfall. Deep upper trough approaching from the midwest this evening while surface low tracks across the Lower Grt Lks. Earlier thinking for thick cloud cover limiting heating across northern PA holds, while breaks of sunshine in the advancing warm sector may still result in the threat of late day severe weather across southern PA, where modest capes and a ribbon of 35-40kt mid level winds are progged late this afternoon. Model RH fields indicate the Lower Susq Valley stands the best chance for breaks of sunshine and the bulk of convection- allowing models indicate this part of the state will be susceptible to a round of strong tsra between 20Z-23Z. The combination of instability, decent large scale forcing and pwats approaching 2 inches supports the potential of torrential downpours in spots this afternoon. Latest FFG and max/mean qpf from the HREF indicates the best chance of localized flooding would be across the northern half of the state this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... A period of large scale subsidence, as inferred by model 500-300mb qvec convergence fields, overspreads the region this evening behind exiting shortwave, resulting in decreasing showers by mid to late evening. However, scattered showers and even some embedded thunder may again overspread the region from the west late tonight into Monday morning associated with approaching upper trough/cold front. It will remain muggy and expect areas of fog to develop where it rained this afternoon. The upper trough and associated cold front are progged to push into Central PA Monday, accompanied by a good deal of cloud cover and fairly widespread PM convection. Moderate destabilization ahead of the cold front could support a few stronger thunderstorms during the afternoon across the southeast counties. The upper trough should begin to lift out by Tuesday, resulting in a mostly sunny and warmer 4th of July. However, lingering cool air aloft could result in an isolated PM shower/tsra per latest ensemble plumes. Showers once again decrease by late Monday night with loss of diurnal heating and drier air will be slowly working in from the GLAKS and Ohio Valley. Expect areas of fog once again on Tuesday morning. && .LONG TERM /TUESDAY THROUGH SATURDAY/... The large scale troughing that has dominated our weather as of late will be replaced by upper level ridging for the beginning of the extended period. This will allow for temperatures to rise through the middle of the week. While showers and thunderstorms will remain possible on Tuesday, Wednesday and Thursday will be considerably drier with only widely scattered showers and storms expected. Afternoon highs should reach the mid 80s-lower 90s range for most of central PA Wednesday and Thursday. Ensembles build an upper trough axis back towards the northeastern CONUS as we approach the weekend, shunting upper ridging back towards the south- central and southwestern states. This should gradually lower daytime highs over time, with convective coverage increasing once again. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Showers have developed across northern and western portions of the area, but no lightning has been observed yet. Still expecting some thunderstorms to develop later in the afternoon, especially across the southern tier. Low ceilings remain in place at BFD and JST and will persist through most of the forecast period. Other sites will likely experience restrictions in any thunderstorms or heavier showers, but confidence in timing is low so decided to hold off on including lower cigs and visibilities in the 18Z TAF package. Low ceilings are likely to persist, especially across the west through the night and into the morning, along with the potential for some fog. Outlook... Mon-Thurs...Sct PM tsra could lead to some restrictions. Activity expected to taper off a bit Tuesday into Wed. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...DeVoir/Fitzgerald LONG TERM...Jurewicz/Bauco AVIATION...Bauco
Hazardous weather outlook, Jul 2, 5:31 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service State College PA 531 AM EDT Sun Jul 2 2023 PAZ010>012-017>019-024>027-033>035-041-042-045-046-049>053-030945- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford- Fulton-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia- 531 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and torrential downpours are possible in a few locations this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-056>059-063>066-030945- Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams- York-Lancaster- 531 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and torrential downpours are possible this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms with gusty winds and small hail are possible Monday afternoon or early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-037-030945- Warren-McKean-Potter-Tioga- 531 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Torrential downpours could produce flooding in a few spots this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 2, 3:05 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service State College PA
305 PM EDT Sun Jul 2 2023
PAZ028-056-057-021930-
Perry PA-Juniata PA-Dauphin PA-
305 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DAUPHIN...
NORTHEASTERN JUNIATA AND NORTHEASTERN PERRY COUNTIES THROUGH 330 PM
EDT...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Lewistown, moving east at 25 mph. Radar showed some
rotation with this cell as well.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Millersburg, Liverpool, Thompsontown, Millerstown and East Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4052 7735 4060 7733 4064 7694 4063 7694
4063 7695 4061 7693 4049 7692
TIME...MOT...LOC 1904Z 268DEG 22KT 4056 7730
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DeVoirSpecial weather statement, Jul 2, 3:20 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service State College PA
320 PM EDT Sun Jul 2 2023
PAZ019-045-021945-
Southern Clinton PA-Southern Centre PA-
320 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CENTRE AND SOUTH
CENTRAL CLINTON COUNTIES THROUGH 345 PM EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Bellefonte, moving northeast at
30 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Woodward, Lamar, Millheim, Aaronsburg, Rebersburg, Madisonburg and
Mackeyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4109 7739 4090 7729 4088 7765 4095 7767
TIME...MOT...LOC 1920Z 244DEG 26KT 4093 7760
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GusemanLocal storm report, Jul 2, 3:34 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
334 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Funnel Cloud 1 NW Millerstown 40.57N 77.17W
07/02/2023 Perry PA Trained Spotter
Report of a funnel cloud for around 15s with
a developed mesocyclone. Unable to determine
touch down.
&&
NPBThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:09 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 2 hr |
| Jul 2, 8:39 AM EDT | Special Weather Statement | CTP | Franklin, Fulton | 51 min |
| Jul 2, 3:05 PM EDT | Special Weather Statement | CTP | Perry | 25 min |
| Jul 2, 3:12 PM EDT | Tornado Warning | CTP | Juniata, Perry | 33 min |
| Jul 2, 3:20 PM EDT | Special Weather Statement | CTP | Clinton | 25 min |
| Jul 2, 4:09 PM EDT | Tornado Warning | CTP | Dauphin | 25 min |
| Jul 2, 4:21 PM EDT | Tornado Warning | CTP | Montour, Northumberland, Union | 24 min |
| Jul 2, 4:33 PM EDT | Special Weather Statement | CTP | Sullivan | 27 min |
| Jul 2, 4:43 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 47 min |
| Jul 2, 4:46 PM EDT | Tornado Warning | CTP | Montour, Northumberland, Snyder, Union | 29 min |
| Jul 2, 4:50 PM EDT | Tornado Warning | CTP | Columbia, Montour, Northumberland | 25 min |
| Jul 2, 4:59 PM EDT | Special Weather Statement | CTP | Sullivan | 31 min |
| Jul 2, 5:05 PM EDT | Special Weather Statement | CTP | Dauphin | 40 min |
| Jul 2, 5:15 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 30 min |
| Jul 2, 5:52 PM EDT | Special Weather Statement | CTP | Columbia | 38 min |
| Jul 2, 6:22 PM EDT | Special Weather Statement | CTP | Lancaster | 38 min |
| Jul 2, 6:36 PM EDT | Special Weather Statement | CTP | Schuylkill | 39 min |
| Jul 2, 7:02 PM EDT | Special Weather Statement | CTP | Lancaster | 13 min |
| Jul 2, 7:04 PM EDT | Tornado Warning | CTP | Lancaster | 16 min |
Nearby
Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.